Connecticut, 2005

Hail and Damaging Winds in Connecticut, September 17, 2005

September 17, 2005 · NWS BOX · 5 events in 2 counties and zones

A line of strong thunderstorms with embedded severe storms developed ahead of a cold front across Connecticut during the late afternoon and evening hours of 17 September 2005. 88 inches was reported in Burlington, Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A line of strong thunderstorms with embedded severe storms developed ahead of a cold front across Connecticut during the late afternoon and evening hours of 17 September 2005. These severe thunderstorms produced large hail and damaging winds across Hartford and Tolland counties.Hail up to 0.88 inches was reported in Burlington, Connecticut. Wind gusts up to 60 mph were reported in Unionville, Connecticut. Trees, limbs, and wires were reported down across Farmington, West Hartford, Glastonbury, Hebron, and Columbia. One tree reportedly fell down on a house on Perry Street in Unionville, causing damage to this house.No known injuries directly resulted from these strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 17, 3:10 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 17, 3:10 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT SAT SEP 17 2005

...THE MAIN CONCERN OF THIS FORECAST PACKAGE WILL REVOLVE AROUND
SEVERE WEATHER POTENTIAL ON TUESDAY AND UNSEASONABLY WARM
TEMPERATURES FOR MUCH OF NEXT WEEK...

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
IN NEAR TERM...WATCHING CLOSELY STRONG CLUSTER OF TSTMS MOVING FROM
LITCHFIELD COUNTY INTO HARTFORD COUNTY. STARTED OUT POPS IN LIKELY
RANGE FOR NORTHERN CT GIVEN RECENT RADAR AND OBSERVED INSTABILITY
TRENDS. BOTH GFS AND NAM SHOW SOME INSTABILITY AS SHORT WAVE TROF
MOVES THROUGH TONIGHT AND HAVE HIGH CHANCE POPS FOR MOST LOCATIONS.
ELEVATED CONVECTION MAY PERSIST ACROSS RI AND INTO SE MA AND HAVE SO
INDICATED IN GRIDS. OTHERWISE...ANTICIPATE LOW CLOUDS AND AREAS OF
FOG FILLING BACK IN TONIGHT WITH AREAS OF DRIZZLE ACROSS EASTERN
SECTIONS. MAY HAVE TO WATCH FOR PATCHY DENSE FOG LATER TONIGHT.

ALONG COAST...HAVE CONTINUED HIGH SURF ADVISORY THROUGH THIS EVENING
AS STILL EXPERIENCING SIGNIFICANT SWELL IN S AND SE COASTAL WATERS.

THE ISSUE SUNDAY WILL BE HOW LONG IT WILL TAKE LOW CLOUDS AND FOG TO
BURN OFF...AS SOME OF THIS MAY REMAIN TRAPPED UNDER AN INVERSION FOR
A WHILE. HAVE KEPT POPS...HOWEVER...UNDER THE CHANCE CATEGORY.

ANOTHER SHORT WAVE TROF MOVES ACROSS REGION SUNDAY NIGHT BUT APPEARS
TO LACK ANY CONSEQUENTIAL DEPTH OF MOISTURE TO WORK WITH. RAISED
POPS AND CLOUDS SOME...BUT NOT ENOUGH TO MENTION ANY SHOWERS IN THE
FORECAST.

&&

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...
A BEAUTIFUL DAY IS IN STORE FOR MONDAY. WITH LOTS OF SUNSHINE AND
DRY AIR IN PLACE THE MERCURY SHOULD HAVE NO TROUBLE CLIMBING INTO
THE LOWER 80S AS GUIDANCE TEMPERATURES ARE HANDLING WELL.

ON TUESDAY...A STRONG SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT
WILL APPROACH THE REGION. VERY COLD TEMPERATURES ALOFT -15C AT 500
MB AND +3C AT 700 MB WILL ACCOMPANY THE UPPER LEVEL TROUGH. SURFACE
DEWPOINTS ARE SHOWN TO CLIMB INTO THE LOWER TO MID 60S AND FEEL THAT
GUIDANCE HIGHS MAY BE A BIT TOO COOL OUT AHEAD OF THE FRONT...AND
WILL GO WITH HIGHS IN THE LOWER 80S ACROSS MOST LOCALES. AT FIRST
GLANCE...IT MAY NOT LOOK THAT UNSTABLE BUT WHEN YOU COMBINE SUCH
COLD TEMPERATURES ALOFT YOU CREATE AN UNSTABLE ENVIRONMENT. IN
FACT...GFS MODEL IS SHOWING TOTAL TOTALS IN THE 50 TO 55 RANGE. WIND
FIELDS ARE DECENT WITH 30 TO 40 KNOTS OFF THE DECK. PLENTY OF OMEGA
SHOWN AT 500 AND 700 MB SO WILL GO WITH LIKELY POPS NORTHWEST OF THE
I-95 CORRIDOR.

THE MAIN QUESTION TO BE ANSWERED IN REGARDS TO SEVERE WEATHER
POTENTIAL WILL REVOLVE AROUND TIMING. THE GFS/UKMET/ECMWF MODELS
SHOW MOST OF THE ACTION OCCURRING IN OUR AREA TUESDAY AFTERNOON. IF
THIS OCCURS...SEVERE THUNDERSTORMS WOULD PROBABLY DEVELOP BECAUSE WE
WOULD GET ENOUGH HEATING OUT AHEAD OF THE FRONT COMBINED WITH STEEP
LAPSE RATES AND NICE WIND FIELDS. HOWEVER...THE NAM/CANADIAN ARE
FASTER WITH THE ACTIVITY AND THIS HAPPENS SURFACE HEATING AND
INSTABILITY WOULD LIMIT SEVERE WEATHER POTENTIAL. WILL LEAN TOWARDS
THE GFS/UKMET/ECMWF MODELS SINCE THEY HAVE BEEN THE RELIABLE OF
LATE. HOWEVER...ITS STILL TOO EARLY TO MAKE A CALL BECAUSE A CHANGE
IN TIMING BY 3 OR 4 HOURS WILL MAKE ALL THE DIFFERENCE.

OTHERWISE...ALL THIS ACTIVITY SHOULD QUICKLY CLEAR OUT TUESDAY
EVENING AS OUR UPPER LEVEL FLOW LOOKS FAIRLY PROGRESSIVE.

IN THE WEDNESDAY THROUGH SATURDAY TIME FRAME BOTH THE ECMWF/GFS SHOW
AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING OVER OUR REGION WITH
850 MB TEMPS WARMING TO BETWEEN +13 AND +16C. AS THE PREVIOUS SHIFT
MENTIONED GUIDANCE TEMPERATURES ARE TRENDED TOWARDS CLIMATOLOGY AND
WILL BE RAISING THEM. HIGHS WILL RANGE FROM THE UPPER 70S TO MID 80S
MUCH OF THE TIME...AND THERE COULD EVEN BE A DAY LATE NEXT WEEK
WHERE A FEW LOCATIONS APPROACH 90 BUT WHEN AND IF THAT OCCURS IS TOO
HARD TO SAY AT THIS POINT. WILL KEEP THINGS DRY OVER THIS TIME
PERIOD WITH RISING HEIGHTS AND WARMING MID LEVELS WHICH MAY KEEP US
CAPPED FROM CONVECTION.

.AVIATION...
WILL CONTINUE TO MONITOR CONVECTION MOVING INTO CT RIVER VALLEY.
ANTICIPATE SOME WEAKENING IN THIS ACTIVITY AS IT MOVES E PAST CT
RIVER VALLEY...ALTHOUGH ELEVATED TSTMS STILL A POSSIBILITY INTO S
CENTRAL MA...RI AND PERHAPS PORTIONS OF SE MA LATER THIS EVENING.
OTHERWISE...MAIN AVIATION ISSUE WILL BE LOWERING CIGS AND VSBYS
TONIGHT. BELIEVE WILL SEE WIDESPREAD IFR AFT 03Z WITH AREAS OF LIFR.

&&

.MARINE...
SHORT RANGE...WINDS APPEAR TO HAVE DROPPED BELOW SMALL CRAFT
ADVISORY. SEAS STILL LOOK TO BE 8 TO 10 FEET IN OUTER S AND SE
COASTAL WATERS...AND NOTE THAT BUZ BAY CMAN STILL REPORTING A 6 FOOT
SWELL AT 19Z. GRADUALLY REDUCE SEAS OVER NEXT 18 HOURS AND
CORRESPONDINGLY STEP DOWN SMALL CRAFT ADVISORY FOR SEAS.
LONG RANGE...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA AT THIS TIME. HOWEVER SCATTERED WIND GUSTS TO 25
KT COULD BE POSSIBLE ALONG SOUTH COASTAL LOCATIONS AHEAD OF THE COLD
FRONT TUESDAY. ALSO SEAS MAY BUILD TO AROUND 4 FEET IN THIS REGION.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020-022>024 UNTIL 11 PM SATURDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 11 PM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ233>235-237
     UNTIL MIDNIGHT SUNDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ250 UNTIL 7 AM
     SUNDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 UNTIL
     NOON SUNDAY.
&&

SHORT TERM...THOMPSON
LONG TERM...FRANK
Hazardous weather outlook, Sep 17, 2:49 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT SAT SEP 17 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181013-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1240 PM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND RHODE ISLAND.

.DAY ONE...(TONIGHT)...
SEAS REMAIN HIGH IN THE WAKE OF OPHELIA...AND A HIGH SURF ADVISORY
REMAINS IN EFFECT THROUGH 11 PM THIS EVENING FOR EXPOSED PORTIONS OF
THE RHODE ISLAND AND MASSACHUSETTS SOUTH COAST INCLUDING BLOCK
ISLAND...MARTHAS VINEYARD AND NANTUCKET. THE HIGH SURF ADVISORY ALSO
COVERS THE ATLANTIC OCEAN SIDE OF OUTER CAPE COD FROM CHATHAM TO
PROVINCETOWN...INCLUDING THE CAPE COD NATIONAL SEASHORE.

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS WESTERN AND CENTRAL
PORTIONS OF MASSACHUSETTS AND NORTHERN CONNECTICUT LATE THIS
AFTERNOON AND EVENING. ADDITIONAL SCATTERED THUNDERSTORMS MAY MOVE
INTO SOUTHEAST MASSACHUSETTS LATER THIS EVENING. SEVERE WEATHER IS
NOT EXPECTED...ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE
RULED OUT OVER CONNECTICUT EARLY THIS EVENING. ANY THUNDERSTORM WILL
BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR SOME SEVERE
WEATHER...BUT ITS TOO EARLY TO SAY MUCH MORE AT THIS POINT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED OVER THE NEXT 48 HOURS.

THOMPSON/FRANK

In the hours before

Special weather statement, Sep 17, 11:15 AM EST, 4 hours 12 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171630-

SPECIAL WEATHER STATEMENT - TROPICAL STORM SAFETY
NATIONAL WEATHER SERVICE TAUNTON MA
1215 PM EDT SAT SEP 17 2005

...THE TROPICAL STORM WARNING HAS BEEN DISCONTINUED...

TROPICAL STORM OPHELIA IS NOW MOVING TOWARD THE NOVA SCOTIA REGION.
THE THREAT OF TROPICAL STORM CONDITIONS ACROSS SOUTHEAST NEW ENGLAND
HAS PASSED.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE ATLANTIC OCEAN SIDE OF
OUTER CAPE COD AND EXPOSED PORTIONS OF THE RHODE ISLAND AND
MASSACHUSETTS SOUTH COASTS...INCLUDING BLOCK ISLAND...MARTHAS
VINEYARD AND NANTUCKET. SWIMMING IS NOT ADVISED FOR THE REST OF
TODAY...AND MARINERS SHOULD REMAIN IN PORT UNTIL SEAS HAVE HAD A
CHANCE TO SUBSIDE.

THOMPSON
Special weather statement, Sep 17, 3:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
403 PM EDT SAT SEP 17 2005

CTZ002-172045-
HARTFORD CT-
403 PM EDT SAT SEP 17 2005

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY
RAIN...ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF CANTON TO
10 MILES WEST OF BURLINGTON...MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
CANTON AND BURLINGTON AROUND 425 PM EDT...
AVON AND PLAINVILLE AROUND 435 PM EDT...
SIMSBURY AND FARMINGTON AROUND 445 PM EDT.

MCCORMICK

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hartford

When
September 17, 3:27 PM EST
Where
Hartford County, Burlington
Measured
0.88 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.767, -72.967

Thunderstorm Wind, Hartford

When
September 17, 3:30 PM EST
Where
Hartford County, Unionville
Measured
60 kt (69 mph) measured gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.750, -72.883

Thunderstorm Wind, Hartford

When
September 17, 3:47 PM EST
Where
Hartford County, West Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.750, -72.733

Thunderstorm Wind, Hartford

When
September 17, 4:25 PM EST
Where
Hartford County, Glastonbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.717, -72.617

Thunderstorm Wind, Tolland

When
September 17, 4:55 PM EST to 5:05 PM EST
Where
Tolland County, Herbron
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
AMATEUR RADIO
Coordinates
41.650, -72.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475957, 5475958, 5476419, 5476420, 5476421.